Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the solutions of a class of linear selfadjoint differential equations

Authors: Larry R. Anderson and A. C. Lazer
Journal: Trans. Amer. Math. Soc. 152 (1970), 519-530
MSC: Primary 34.20
MathSciNet review: 0268441
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L$ be a linear selfadjoint ordinary differential operator with coefficients which are real and sufficiently regular on $ ( - \infty ,\infty )$. Let $ {A^ + }({A^ - })$ denote the subspace of the solution space of $ Ly = 0$ such that $ y \in {A^ + }(y \in {A^ - })$ iff $ {D^k}y \in {L^2}[0,\infty )({D^k}y \in {L^2}( - \infty ,0])$ for $ k = 0,1, \ldots ,m$ where $ 2m$ is the order of $ L$. A sufficient condition is given for the solution space of $ Ly = 0$ to be the direct sum of $ {A^ + }$ and $ {A^ - }$. This condition which concerns the coefficients of $ L$ reduces to a necessary and sufficient condition when these coefficients are constant. In the case of periodic coefficients this condition implies the existence of an exponential dichotomy of the solution space of $ Ly = 0$.

References [Enhancements On Off] (What's this?)

  • [1] Earl A. Coddington and Norman Levinson, Theory of ordinary differential equations, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955. MR 0069338
  • [2] Paul R. Halmos, Finite-dimensional vector spaces, The University Series in Undergraduate Mathematics, D. Van Nostrand Co., Inc., Princeton-Toronto-New York-London, 1958. 2nd ed. MR 0089819
  • [3] Marko Švec, Sur le comportement asymptotique des intégrales de l’équation différentielle 𝑦⁽⁴⁾+𝑄(𝑥)𝑦=0, Czechoslovak Math. J. 8(83) (1958), 230–245 (French, with Russian summary). MR 0101355

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34.20

Retrieve articles in all journals with MSC: 34.20

Additional Information

Keywords: $ {L^2}$ solutions of linear differential equations, periodic coefficients, asymptotic behavior of solutions
Article copyright: © Copyright 1970 American Mathematical Society